This site is intended for Healthcare professionals only.

15% Osteoporosis patients on Biophosphonates drug holiday suffer bone fractures


15% Osteoporosis patients on Biophosphonates drug holiday suffer bone fractures

Long-term use of Osteoporosis drug may lead to serious side effects to jaw and thighs, Loyola Medicine study finds. The study suggests to temporarily discontinue the drug to prevent the side effects. The study reveals that 15.4 percent of patients who take so-called “drug holidays” from osteoporosis drugs called bisphosphonates experienced bone fractures.

Bisphosphonates are the most common medications prescribed for osteoporosis. The drugs slow down the breakdown of bones, helping to maintain bone density and reduce the risk of fractures.

Bisphosphonates have been linked to osteonecrosis of the jaw (ONJ) and atypical femur fracture. ONJ occurs when the jawbone is exposed, typically following a dental procedure, and begins to weaken and die. An atypical femur fracture is an unusual fracture of the thigh bone that can occur even with normal weight bearing.

Pauline Camacho, MD, and colleagues conducted a study to determine the clinical and laboratory parameters associated with increased fracture risk in patients on Biophosphonates drug holiday.

To have a more detailed analysis of how long drug holidays should last, a retrospective study was done which involved  371 women and 30 men with osteoporosis or osteopenia who began drug holidays. The patients had taken bisphosphonates for an average of 6.3 years before beginning drug holidays. The two most frequently prescribed bisphosphonates were alendronate (Fosamax®), taken by 62 percent of patients, and risedronate (Actonel®), taken by 34 percent of patients.

The study found that sixty-two patients (15.4 percent) experienced fractures after going on drug holidays. The most common sites were the wrist, foot, ribs and spine. Older patients having lower bone mineral density at the beginning of the study were more likely to undergo fractures.

In order to  reduce the risk of these side effects, the American Association of Clinical Endocrinologists and American College of Endocrinology recommended that women at moderate risk for osteoporosis take a drug holiday after five years of oral and three years of intravenous bisphosphonate treatment. Women at higher risk for osteoporosis should take a drug holiday after 10 years of oral and six years of intravenous bisphosphonate treatment.

The study concluded that fracture risk needs to be regularly assessed during the drug holiday and treatment should be resumed accordingly. Further patients who begin drug holidays are at high risk for fracture based on bone mineral density, age or other clinical risk factors and requires close follow-up during the holiday, especially as the duration increases.

The study was published in the journal Endocrinology Practice.

For more reference log on to: https://doi.org/10.4158/EP171975.OR

 


Source: self

Share your Opinion Disclaimer

Sort by: Newest | Oldest | Most Voted